Risperidone augmentation with amisulpride: The blue-tongue sign
Version of Record online: 26 JUL 2012
© 2012 The Authors. Psychiatry and Clinical Neurosciences © 2012 Japanese Society of Psychiatry and Neurology
Psychiatry and Clinical Neurosciences
Volume 66, Issue 5, pages 464–465, August 2012
How to Cite
Yun, H. W. and Lee, B. D. (2012), Risperidone augmentation with amisulpride: The blue-tongue sign. Psychiatry and Clinical Neurosciences, 66: 464–465. doi: 10.1111/j.1440-1819.2012.02360.x
- Issue online: 26 JUL 2012
- Version of Record online: 26 JUL 2012
- Received 6 April 2012; accepted 5 May 2012.
THE BLUE-TONGUE SIGN is a strikingly blue tongue due to selective D2 dopamine antagonism. The blue-tongue sign occurs rarely in young women treated with metoclopramide; blue tongues have been anecdotally associated with haloperidol therapy.1 We would like to report an uncommon and disturbing side-effect of risperidone augmentation with amisulpride. Our case is at variance with the traditional view that abnormal skin pigmentation is irreversible or only partially reversible.2,3
A 23-year-old man was admitted to a psychiatric closed ward because of aggravated psychotic symptoms. His chief complaints were auditory hallucination and paranoid delusions. Brain magnetic resonance imaging, electroencephalography, and laboratory examination were done to evaluate organic causes. He was diagnosed with schizophrenia after mental status examination. Medication for him was started with risperidone 6 mg and increased to 8 mg. On 6 weeks of admission, risperidone was augmented with amisulpride 200 mg for relieving the persisting nominal psychotic symptoms. From 7 weeks of admission, his psychotic symptoms were relieved with risperidone 6 mg augmentation with amisulpride 600 mg. During the follow up in the outpatient clinic, he complained of abnormal tongue pigmentation at 3 weeks of discharge. His tongue resumed its normal color after a 2-week observation without antipsychotics discontinuation or replacement of other neuroleptics.
This case indicates that risperidone augmentation with amisulpride-induced abnormal tongue pigmentation would be completely reversible without antipsychotics discontinuation or replacement of other neuroleptics. Also the blue-tongue sign could be the crossroad for understanding the pathophysiological mechanism of dopamine pathway in which most neuroleptics are involved for treating psychotic symptoms.
L-3,4-dihydroxyphenylalanine (L-DOPA) from tyrosine is converted to dopamine by the dopa decarboxylase enzyme. Simultaneously, DOPA from tyrosine will be changed to dopaquinone. This dopaquinone is sequentially converted to three kinds of melanin (pheomelanin, eumelanin, and neuromelanin). An explanatory hypothesis for the abnormal tongue pigmentation (the blue-tongue sign) is that DOPA pathway to melanin pigment will be hyperactivated in response if DOPA pathway leading to dopamine action is antagonized by dopamine antagonist. That hypothesis is in line with the principle that the alternative pathway will be activated if one way is blocked.4
This is an unsolved question about the specific antipsychotics, doses, and duration in which antipsychotic-induced abnormal pigmentation in areas including the skin and tongue occurs. There are many previous studies about chlorpromazine-induced abnormal skin pigmentation.5 But, there have been very few previous reports about the blue-tongue sign.1 In the present case, we believe that the effect of risperidone augmentation with amisulpride was cumulative.
- 3Schizophrenia melanosis. Dis. Nerv. Syst. 1968; 29 (Suppl. 3): 14–15..